It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Panic Disorders Message Board

  • Lexapro and weight gain

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-08-2007, 10:17 AM   #1
    EAR
    Newbie
    (female)
     
    Join Date: Jan 2007
    Location: Florida
    Posts: 4
    EAR HB User
    Lexapro and weight gain

    I've been on 10 mg. of Lexapro for about 6 months. It helped with panic attacks a lot in the beginning, even though I still had to take 1 mg. of Klonopin (1/2 in the morning and 1/2 in the afternoon). The lexapro alone has never stopped the panic attacks. Even though I watch carefully what I eat and I excerise regularly, I keep gaining weight and I can't stand it. I am not a depressed person, but the weight issue is sure making me depressed. I would rather just continue taking the 1 mg. of Klonopin 1/2 at a time but my doctor insists I take the Lexapro and get off the Klonopin. Klonopin has always been my miracle drug, it works for me and I stay on the low dosage. Any thoughts? Suggestions? Anyone else having a problem with the weight issue?

     
    Sponsors Lightbulb
       
    Old 01-08-2007, 10:59 AM   #2
    jete23
    Senior Member
    (female)
     
    Join Date: May 2004
    Posts: 264
    jete23 HB User
    Re: Lexapro and weight gain

    Eventually your tolerance to the klonopin will increase and you'll need to increae the klonopin dosage. Its along the same lines as Xanax and just as addictive. Your dr. is right for wanting you off of it. Maybe your lexapro needs to be upped from 10mg to 15 or 20. You may not have enough in your system and that may be why you keep having attacks and still need the klonopin. Ideally, when these meds are n your system, you're only supposed to be taking them and not a klonopin or xanax as well.

    I too experienced weight gain on lexapro and know that many ppl have as well. So, if you cant deal with that, then you may want to switch. Wellbutrin is supposed to not make you gain weight, so it might be something you want to propose to your dr.

     
    Old 01-08-2007, 11:00 AM   #3
    j2006
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: Boston, MA
    Posts: 1,344
    j2006 HB User
    Re: Lexapro and weight gain

    I gained weight from Lexapro. I too was on lexapro and klonopin at the same time. when I stopped the Lexapro I stayed on Klonopin and conitnued to gain weight. I know this isn't helping helping you at all. I am sorry.

    I am going thru the same thing with celexa. Tofay my doctor is tapering me off Celexa and my back up plan is ... if I find myself really anxious or if I feel that I need assistance I am to start on prozac. He said it is not a drug known for weight gain.

    If your SSRI is not working for the panic you should try something different so that you can just take the klonopin when needed.

     
    Old 01-08-2007, 02:05 PM   #4
    tgrose
    Senior Member
    (female)
     
    Join Date: Mar 2004
    Location: Louisville, Ky area
    Posts: 171
    tgrose HB User
    Re: Lexapro and weight gain

    I've been on Lexapro for about 2 years now and it definately keeps the panic away, but I did gain weight on it. Just recently,. however, I decided to cut out all sugar and caffeine for other health reasons and I've lost 9 pounds. I wasn't trying to diet but I feel 100% better and the weight is still dropping off. I, too, exercised and ate fairly well, but after I cut out all sugar (this includes white bread and pasta) the weight just started dropping off.

    It's worth a try.

     
    Old 01-08-2007, 06:16 PM   #5
    EAR
    Newbie
    (female)
     
    Join Date: Jan 2007
    Location: Florida
    Posts: 4
    EAR HB User
    Re: Lexapro and weight gain

    I've been on the same dosage of Klonopin for about 5 yrs. so I don't think I will need to increase the dosage. I know that I am addicted to it but it seems to be the only thing that stops the panic attacks. As anyone who suffers panic attacks knows, it is worse than death to have one. Thanks for your respoonse.

     
    Old 01-09-2007, 06:40 AM   #6
    Timber
    Senior Veteran
    (female)
     
    Join Date: Jul 2001
    Location: usa
    Posts: 1,534
    Timber HB UserTimber HB User
    Re: Lexapro and weight gain

    Yes, weight gain is very common on all SSRIs. Happened to me too. I know how depressing it is but I don't know what the solution is.

     
    Old 01-17-2007, 11:13 AM   #7
    loufrank
    Member
    (female)
     
    Join Date: Jan 2007
    Location: Mountain Top, PA
    Posts: 51
    loufrank HB User
    Re: Lexapro and weight gain

    I started taking xanax and have gained a few pounds. I am not sure if it is from the meds or not? Anybody gain on xanax?

     
    Old 01-18-2007, 05:08 AM   #8
    ocdengineer
    Inactive
    (male)
     
    Join Date: Sep 2006
    Posts: 786
    ocdengineer HB User
    Re: Lexapro and weight gain

    I am actually losing weight on Xanax because I can actually get out of bed and go work out.

    To adress the original post. You won't build up a tolerance to a Benzo class drug. It just doesn't work that way. Initially you will have to increase your dosage until you get to a saturation point which will probably be between 1.5 and 3 mg per day on Klonopin. Once the saturation point is reached you will feel no need to increase and you will have found your optimal dose.

    I have been on Xanax for 6 months now and yea I had to increase dosage a lot up front, but I am on 2mg per day spread out in 4 doses and it works great for me. I don't take any SSRI's because they cause me too many side effects to make them worthwhile to me.

    My advice would be to wean off the Lexapro and give it a shot and see what happens. You may be surprised how you feel. If it doesn't work then at least you know where you stand and can go back on the Lexapro if needed. This kind of trial and error is important to keep track of, so I would encourage a diary of some sort to document how you feel on a given day so that you can look back and see how you are doing. It also is helpful for a doctor to see the way you have handled the transition.

    Also Benzos are no addictive because they do not require and icrease to get the same effect like addictive drugs. They are dependancy forming because they change the chemicals in your brain, so when quitting a Benzo you need to taper off so that your brain isn't shocked by the immediate change in chemicals. This is common with almost all of the mental health drugs out there including the SSRI's. I am sure that you are going to be told by your doctor to slowly wean off the Lexapro when you guys discuss your experiment.

    Good luck and I think you will probably be fine. You may need to increase a little on the Klonopin, but my hunch is the Lexapro is probably doing more harm than good anyway.

    Take care,
    OE

     
    Old 01-27-2007, 10:48 AM   #9
    EAR
    Newbie
    (female)
     
    Join Date: Jan 2007
    Location: Florida
    Posts: 4
    EAR HB User
    Re: Lexapro and weight gain

    Thanks for your response. Doctors are so quick to prescribe antidepressents. I am very slowly trying to wean myself off the Lexapro but don't want to do it too quickly as I am going on a trip next wk. I also have found a new doctor so we will see what happens there.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Lexapro and serious weight gain! sons2 Depression 4 01-15-2013 06:10 AM
    bulimia, lexapro, & frustration Linda86 Eating Disorder Recovery 1 08-20-2009 07:11 PM
    Lexapro Experience CyberNick Anxiety 4 03-05-2009 12:34 AM
    Lexapro or Wellbutrin SR for Dysthymia?? mamajulie54 Depression 5 06-11-2008 03:10 PM
    Lexapro and weight gain/loss sj870 Depression 3 11-27-2007 08:51 AM
    lexapro and HUGE weight gain sophiekaris Depression 16 11-16-2007 12:05 PM
    lexapro and weight gain glo81 Depression 1 09-03-2007 08:58 PM
    Lexapro and weight gain Cathi3 Depression 11 03-23-2005 10:03 AM
    lexapro momofsix Pain Management 4 03-03-2004 06:58 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:59 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!